CASE REPORT


Nivolumab Induced Acute Severe Toxicity in Lung Adenocarcinoma



Josune Azcuna Sagarduy*, Eider Azkona Uribelarrea, Itziar Rubio Echevarria, Sergio Carrera Revilla, Alberto Muñoz Llarena, Guillermo López Vivanco
Hospital Universitario de Cruces (Osakidetza) Plaza de Cruces, S/N, 48903 Baracaldo, Vizcaya, Spain


Article Metrics

CrossRef Citations:
0
Total Statistics:

Full-Text HTML Views: 1782
Abstract HTML Views: 1005
PDF Downloads: 509
ePub Downloads: 737
Total Views/Downloads: 4033
Unique Statistics:

Full-Text HTML Views: 774
Abstract HTML Views: 448
PDF Downloads: 265
ePub Downloads: 214
Total Views/Downloads: 1701



© 2018 Sagarduy et al.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution 4.0 International Public License (CC-BY 4.0), a copy of which is available at: https://creativecommons.org/licenses/by/4.0/legalcode. This license permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

* Address correspondence to this author at the Plaza de Cruces, S/N, 48903 Baracaldo, Vizcaya, Spain, Tel: 0034 94600633; E-mail: josune.azcunasagarduy@osakidetza.eus


Abstract

Background:

Immunotherapy has recently revolutionized the world of oncology. Nivolumab an IgG4 targeting PD-1 receptor has been approved in metastatic melanoma, renal cell carcinoma, Hodgkin lymphoma and non-small cell lung cancer. It works as a checkpoint inhibitor, allowing the immune system to clear cancer, and it is this mechanism of action which explains its toxicity also named as immmune-related adverse events.

Case Presentation:

This report describes the case of a 65-year-old female with metastatic lung adenocarcinoma treated with nivolumab. After 19º cycle she presented acute severe toxicity with pneumonitis, hypophisitis and thrombocytopenia. She was successfully treated with high dose steroids and immunoglobulins.

Conclusion:

Immune-related adverse events associated with nivolumab are usually nonspecific, with lots of differential diagnosis. They often resolve with prompt management, however, they may get severe if treatment is not retired and systemic immunosupression with corticosteroids is initiated. As shown in this case, we must be attentive throughout the treatment and even after the end of the treatment, since not all cases occur according to what is described in the literature.

Keywords: Nivolumab, Immune-related adverse events, Pneumonitis, Hypophisitis, Thrombocytopenia, Lung Adenocarcinoma.